The Drug Safety Update is an NHS Evidence accredited provider
1st March 2011
- Use of dronedarone▼ may be associated with elevated risk of worsening, or new-onset, heart failure, and liver toxicity;
- Rare but potentially serious reports of eosinophilic pneumonia are associated with daptomycin▼
- Patients receiving lenalidomide for the management of multiple myeloma should be closely monitored for evidence of arterial and venous thromboembolic events;
- Omalizumab▼ may be associated with an increased risk of arterial thrombotic events.
In addition, there is the latest advice given on safety of peritoneal dialysis solutions.
More details are available in Drug Safety Update (DSU), which also includes links to further useful sources of information. This publication is an essential read for everyone whose professional practice involves medicines.
Dronederone: risk of heart failure and liver toxicity
Dronedarone (Multaq▼) is used in adults with past or current occurrence of atrial fibrillation (AF), to prevent fibrillation returning and/or to lower heart rate. There have been a a number of cases of new-onset heart failure, or worsening of symptoms in patients with existing heart failure, in patients receiving dronedarone. Furthermore, case reports of liver injury, including two cases of liver failure requiring transplantation, have been reported in patients taking dronedarone. Some of these have occurred early after start of treatment.
As a result of these reports the MHRA have published advice for health care professionals which includes advising patients to consult a physician if they experience symptoms of heart failure or hepatoxicity whilst taking dronedarone. The advice includes recommendations for regular liver function testing:
– before treatment;
– on a monthly basis for 6 months;
– at months 9 and 12, and periodically thereafter.
Daptomycin: risk of eosinophilic pneumonia
There have been rare but potentially serious reports of eosinophilic pneumonia associated with daptomycin (Cubicin▼). Most cases have occurred after 2 weeks of treatment, with the most common symptoms including cough, fever, and dyspnoea. If eosinophilic pneumonia is suspected, daptomycin should be discontinued immediately and if appropriate the patient treated with corticosteroids. Daptomycin should not be readministered to patients who have experienced eosinophilic pneumonia with this drug.
Lenalidomide: risk of thrombosis and thromboembolism
Lenalidomide (Revlimid▼) is an immunomodulatory agent used in combination with dexamethasone for treatment of multiple myeloma in patients who have received at least one previous treatment. Multiple myeloma is an independent risk factor for thromboembolic complications. Evidence from clinical trials and case reports of adverse drug reactions suggests that lenalidomide may further increase the elevated risk of both venous and arterial thromboembolic reactions, including myocardial infarction and cerebrovascular accident, in patients with myeloma.
Therefore, the MHRA advise that patients receiving lenalidomide for the management of multiple myeloma should be closely monitored for evidence of arterial and venous thromboembolic events. Modifiable risk factors for thromboembolic events should be managed wherever possible, and appropriate thrombotic prophylactic medication should be considered. Treatment with lenalidomide must be discontinued and anticoagulation therapy started in patients who experience thromboembolic events.
Omalizumab: potential risk of arterial thrombotic events
Use of omalizumab (Xolair▼) may be associated with an increased risk of arterial thrombotic events. This is based on data from controlled clinical trials and an unpublished ongoing observational study (EXCELS), where a numerical imbalance of arterial thrombotic events was observed in association with use of omalizumab; however, this finding was not statistically significant at the 95% level. Prescribers should be vigilant for possible thrombotic adverse reactions, and report these events promptly via the Yellow Card Scheme.
More information on asthma can be found in the NPC eLearning materials.
Make sure you are signed up to NPC Email updates — the free email alerting system that keeps you up to date with the NPC news and outputs relevant to you